Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Arithmetic of elliptic curves upon quadratic extension


Author: Kenneth Kramer
Journal: Trans. Amer. Math. Soc. 264 (1981), 121-135
MSC: Primary 14G25; Secondary 10B10, 14K07
MathSciNet review: 597871
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is a study of variations in the rank of the Mordell-Weil group of an elliptic curve $ E$ defined over a number field $ F$ as one passes to quadratic extensions $ K$ of $ F$. Let $ S(K)$ be the Selmer group for multiplication by $ 2$ on $ E(K)$. In analogy with genus theory, we describe $ S(K)$ in terms of various objects defined over $ F$ and the local norm indices $ {i_\upsilon } = {\dim _{{{\mathbf{F}}_2}}}E({F_\upsilon })/$Norm$ \{ E({K_w})\}$ for each completion $ {F_\upsilon }$ of $ F$. In particular we show that $ \dim S(K) + \dim E{(K)_2}$ has the same parity as $ \Sigma {i_\upsilon }$. We compute $ {i_\upsilon }$ when $ E$ has good or multiplicative reduction modulo $ \upsilon $. Assuming that the $ 2$-primary component of the Tate-Shafarevitch group $ \mathcyr{SH}(K)$ is finite, as conjectured, we obtain the parity of rank $ E(K)$. For semistable elliptic curves defined over $ {\mathbf{Q}}$ and parametrized by modular functions our parity results agree with those predicted analytically by the conjectures of Birch and Swinnerton-Dyer.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14G25, 10B10, 14K07

Retrieve articles in all journals with MSC: 14G25, 10B10, 14K07


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0597871-8
PII: S 0002-9947(1981)0597871-8
Keywords: Elliptic curve, quadratic extension, twist, Mordell-Weil group, Selmer group, Tate-Shafarevitch group, Birch and Swinnerton-Dyer conjecture, local norm index
Article copyright: © Copyright 1981 American Mathematical Society